Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 1998, 8:42 PM EST for Marion County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1998, 8:42 PM EST (01:42 UTC)
- Expired
- Mar 20, 1998, 9:10 PM EST
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 9:00 PM EST | Hail 1 | Smithboro, SC | REPORTED BY EMERGENCY MANAGEMENT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 7:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
532
WUUS1 KILM 210143 RRA
SVRILM
SCC067-210210-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
842 PM EST FRI MAR 20 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 910 PM EST
* AT 837 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 24 MILES EAST OF FLORENCE OR 3
MILES SOUTHWEST OF SMITHBORO MOVING NORTHEAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
MARION BY 850 PM EST
MULLINS BY 855 PM EST
NICHOLS BY 905 PM EST
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
GROH/HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:37 PM EST, 5 minutes earlier.
Area forecast discussion, Mar 20, 8:37 PM EST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 837 PM EST THU MAR 20 1998 DISC: CHRISTMAS COMES TO PORTIONS OF NE SC AS HAIL COVERING THE GROUND ALONG I-95 FROM STORM. LINE OF SEVERE STORMS CONTINUES FROM LBT TO FLO AND SLOWLY TREKKING EASTWARD. EXPECT IT TO DIE AS IT MOVES CLOSER TO THE MARINE INFLUENCE ON THE COAST. INSTABILITIES OF -5 TO -6 SEEN ON EVENING SOUNDINGS SHOW THAT AHEAD OF FRONT LIFT IS SUFFICIENT TO CONTINUE CONVECTION. LOW LEVEL WINDS CONTINUE TO BE UNIDIRECTIONAL WITH 40 KNOTS SEEN AT 1000 FEET WHICH HAS PRODUCED SEVERAL SPLITTING CELLS THIS EVENING. ALSO...SLOW MOVEMENT OF LINE IS INCREASING FFW POSSIBILITIES NEXT FEW HOURS. FCST LOOKS FINE...AND HAVE MAINTAINED THE CWF FROM PREVIOUS FORECAST. HAWKINS
In the hours before
Local storm report, Mar 20, 6:33 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM MAXTON NC WIND DAMAGE
03/20/98 ROBESON ROOF DAMAGED ON HIGHWAY
1310
DRHLocal storm report, Mar 20, 7:09 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
709 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM TIMMONSVILLE SC .75 INCH HAIL
03/20/98 FLORENCE REPORTED BY POLICELocal storm report, Mar 20, 7:21 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
721 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM SOCIETY HILL SC 1.75 INCH HAIL
03/20/98 DARLINGTON
0715 PM HARTSVILLE SC 1 INCH HAIL
03/20/98 DARLINGTON
0715 PM FLORENCE SC 1 INCH HAIL
03/20/98 FLORENCELocal storm report, Mar 20, 7:44 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
744 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM WALLACE SC .75 INCH HAIL
03/20/98 MARLBORO SKYWARN REPORTS OF HAIL AT
WALLACE THROUGH 15 MILES
EASTLocal storm report, Mar 20, 7:57 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
757 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM OAK GROVE SC .75 INCH HAIL
03/20/98 DILLON 911 CENTER REPORTED HAIL
AND STRONG WINDLocal storm report, Mar 20, 8:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
842 PM EST FRI MAR 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM PEEDEE SC .75 INCH HAIL
03/20/98 MARIONThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:15 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 45 min |
| Mar 20, 7:31 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 39 min |
| Mar 20, 7:42 PM EST | Severe Thunderstorm Warning | ILM | Florence | 33 min |
| Mar 20, 8:07 PM EST | Severe Thunderstorm Warning | ILM | Marion | 33 min |
| Mar 20, 8:19 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.